Tissue necrosis following extravasation of acyclovir in an adolescent: A case report
Keywords:Tissue necrosis, Extravasation, Acyclovir
Objective. Extravasation of intravenously infused vesicant solutions is a common problem in medical practice, which can lead to severe and progressive tissue dysfunction, ranging from persistent tissue oedema and fibrosis to delayed tissue necrosis. Acyclovir is a known vesicant medication administrated in paediatric patients, which appears to irritate venous and soft tissue if extravasated. Case report. We present the first case involving the extravasation of intravenously infused acyclovir in a female adolescent patient, which caused tissue necrosis and left behind a residual scar lesion. Nursing and medical staff should be aware of the potential dermatological side effects of intravenously infused acyclovir and other medications, even a long time after infusion, and the possible lack of initial local symptoms and signs. Conclusion. Early recognition of extravasation and prompt management are critical in preventing further morbidity, and optimizing outcomes.